You've been logged out of GDC Vault since the maximum users allowed for this account has been reached. To access Members Only content on GDC Vault, please log out of GDC Vault from the computer which last accessed this account.

Click here to find out about GDC Vault Membership options for more users.

close
Session Name Lua Scripting in Game Production
Speaker(s) Steven Collins, Paul Du Bois, Jeremy Gordon, Roberto Ierusalimschy, RJ Mical, Bret Mogilefsky, Allan Murphy, Jonathan Shaw, Don Veca
Company Name(s) Kore Virtual Machines, Double Fine, Department of Behavior and Logic, University of PUC Rio, Sony, SCEA, Microsoft, Lionhead Studios, Sledgehammer Games/Activision
Track / Format Production
Overview This full day tutorial aims to provide a comprehensive technical overview of the use of Lua script and the Lua Virtual Machine in modern game engines, with a particular emphasis on the challenges of deploying a scripting solution on current console hardware. We will open with an introduction to Lua, followed by 3 case studies of Lua usage in shipped games, and close with a more technical discussion of optimizing Lua for game consoles.

10 - 10:10am:
Opening Remarks
Speaker: Steve Collins (Course Organizer), Kore Virtual Machine


10:10 - 11am:
History of Lua & History of Lua in Games
Speakers: Roberto Ierusalimschy, PUC Rio & Bret Mogilefsky, SCEA

Roberto, the creator of Lua, will talk about the history of Lua and how the design goals for the language have made it attractive for game production. Bret will describe the industry's first usage of Lua in games, in the Grim Fandango engine.


11 - 11:20am COFFEE BREAK


11:20am - 11:55am (35 mins):
Lua for Game Production
Speaker: Steve Collins, Kore Virtual Machines

Steve will give a quick overview of Lua and how to use it within a modern game engine including binding to the engine, memory management and garbage collection approaches, debugging, plus common patterns including object models, state machines, events/callbacks.


11:55 - 12:30pm (35 mins):
Lua in Fable II
Speaker: Jonathan Shaw, Lionhead

Jonathan will talk about AI and behavior scripting using Lua and Lua related tools in Fable II.


12:30 - 2pm LUNCH


2 - 2:40pm (40 mins):
Optimizing Lua for Game Consoles
Speakers: Allan Murphy, Microsoft

Allan will discuss strategies for optimization of the Lua VM on modern game consoles including topics such as instruction cache optimizations for the Lua interpreter on in-order Power PC cores.


2:40 - 3:20pm (40 mins):
Lua in Brutal Legend
Speaker:Paul Du Bois, DoubleFine

Paul will discuss use of Lua in DoubleFine's latest work, focusing in particular on mission scripting and testing.


3:20 - 4pm (40 mins):
Lua and Adaptive Audio
Speaker:Don Veca, Sledgehammer Games/Activision

Don will describe the general use of Lua to create adaptive audio systems, showing sophisticated binding of procedural audio effects to game events.


4 - 4:20pm COFFEE BREAK


4:20 - 5pm (40 mins):
Lua on the PS3
Speaker: R.J. Mical, Sony Computer Entertainment America R&D

RJ will cover issues relating to implementing Lua on the PS3 and specifically examine the potential of executing Lua script on an SPU..


5 - 5:40pm (40 mins):
Panel Discussion: Is Lua the ultimate game scripting language?
A panel discussion with all speakers presented and moderated by Jeremy Gordon (founder Secret Level).

This will include a twitter feed element: audience members may ask questions by twitter; the feed will be displayed live and the moderator can choose questions from the feed.


5:40 - 6pm:
Q&A/Wrapup

GDC 2010

Steven Collins

Kore Virtual Machines

Paul Du Bois

Double Fine

Jeremy Gordon

Department of Behavior and Logic

Roberto Ierusalimschy

University of PUC Rio

RJ Mical

Sony

Bret Mogilefsky

SCEA

Allan Murphy

Microsoft

Jonathan Shaw

Lionhead Studios

Don Veca

Sledgehammer Games/Activision

free content

Production

Production


UBM Tech